Each time I finish a blog post, I surprise myself how it winds up so much longer and detailed than I had ever intended or anticipated! As I click "Post", I'm sure I won't "need" to write another update on the next "6's", as I've told all there is to tell, shared all my relevant details, and certainly not much more can happen worth posting about in 10 days! Well Hello Myeloma, You Never Stop Surprising me, Challenging me, and darn it, there's Never a dull moment between posts! OMG what a ride it's been this week.
So I left off on my last post, updating you that I would be ending my Kyprolis journey and beginning a new journey with Pomalyst. What a difference 10 days makes! So much has happened between 11/16 and 11/26. Ready to hear about my crazy ride?! Here goes:
Monday November 14, I went to my "regular" Kyprolis infusion. Took my 20mg Dex roids prior to infusion as always. As you saw from my last post, my November myeloma stats were released online for me in advance, so I pretty much knew that Kyprolis had become Refractory for me, my numbers were really escalating, and no doubt Kyprolis would be getting the boot. As I mentioned in my last post, I began to feel really sentimental in the chemo lab, fully realizing how my treatment life would be dramatically changing. That place had become my "other home", my "other office", and the staff and patients- friends and comrades. There's just such a "deep connection" between all of us in the chemo lab. Suddenly, I began to wish I still had the infusion option. It also hit me that I wouldn't be as monitored on the pill form chemo, as I am on the IV type. Yet on the other hand, I began to get a bit excited thinking about the "new freedom" I would gain, not having the trek to the chemo lab 2x per week, 3 weeks per month.
Tuesday November 15, I had my monthly update appointment with my local oncologist Dr P, prior to what would normally be my 2nd (per week) Kyprolis infusion. Well... when she brought up all my stats, we both quickly acknowledged it was time for a chemo change. So it officially became official that Kyprolis is definitely not working any more, and we immediately discussed Pomalyst as my next treatment option. (Actually I think I told all this on my previous post, lol). So long story short, my Dr cancelled my Kyprolis infusions, and recommended beginning full dose of 4mg Pom. I of course, wanted to start slow and mild with 2mg Pom. Dr P was concerned this was half dose, and too low considering my high numbers, so we met in the middle at 3mg Pom, and my nurse got the ordering process going for me. Been there done that, just like Revlimid. Hello Celgene REMS program again. I left the appointment feeling sad, yet free, scared, yet curious how this new treatment would be. So many questions, so much to wonder about, so much I am not in control of. But what we do know, myeloma is currently winning...
Thursday November 18 was my every 3 month appointment with Dr S, my Stem Cell Transplant oncologist. Pretty much the same conversation as with Dr P: Yep, Kyprolis is Refractory, Pomalyst is the next great choice. We'll see how my numbers go... maybe consider a "triplet" treatment if need be. Pom + ? + Dex. I haven't had to do that yet, as I have been very fortunate to respond to one chemo paired with Dex, at a time. He also mentioned all the "new" meds and options we all read about, and also potential clinical trials when the time comes. Eeekk... that's kinda scary to me... the idea that I will eventually run thru all the current meds, run out of options and have to participate in a trial to keep me alive... ssscccccaaaarrrryyyy.....
Sunday November 20 we went downtown to meet up with our out of town friends, and that was really fun. We met in Hawaii over 20+ years ago, and have stayed in touch ever since! I almost felt "normal", thinking, wow, look how much I am doing at a time, and I'm feeling ok after one Pom dose lol. That night I took my 2nd Pom pill with aspirin and Benadryl. I remember suddenly in the middle of the night being aware how itchy my scalp felt, but I dismissed it and tried to sleep.
But... when I woke up Monday morning... OMG, there IT was... my forehead was all red, spotty, blotchy, mottled, and itching so intense on my scalp, I couldn't believe it. My head felt on fire, like an intense sunburn. I started eating Benadryl like candy, taking Claritin, and whatever Antihistamine I had. I use the Jr "melt away" version, as I get so tired swallowing pills all the time, and I learned from a Dr, that the fast dissolve type gets into your system quickest, for a more immediate affect. Towards the evening, the rash and intense itching had calmed down a bit, but I couldn't even tell you how much allergy meds I took! I decided NOT to take Pom pill #3 Sunday night.
So Tuesday November 22, my Bday, I took a 1/3 of my weekly Dex dose, knowing I needed to space it out for 3 days, to get through Thanksgiving. I was also curious if spacing out the Dex would impact the rash issue. As I've mentioned before, back for initial treatments in 2010, I took Revlimid with 40mg Dex, 4 days on, 4 days off! That's 160mg of Dex per week! Whew! Crazy, but it sure worked! Revlimid rash controlled and myeloma numbers plummeted! I do think spacing out Dex for several days works better for me, rather than slamming it down in one day. I wonder what the research is on this, or if there is research on this, and why the Rx protocol suggests the large one dose of Dex vs separating it out with treatments. Have to see what I can find online about that. But I have to make it through Tuesday, Wednesday and into Thanksgiving Thursday, so cheers to 3 days of Dex, 1/3 of 40mg, each day.
So this brings me to now, Friday 11/25 and Sat 11/26, trying to find the helium to finish this post. I am definitely crashing from the 3 day Dex blitz, all the Benadryl and probably the new and additional fatigue from the Pom. I'm dizzy, have blurry vision, swollen, exhausted, fatigued, zero energy, headachy, feel a bit of neuropathy tingling and numbness, etc, but I am HAPPY TO REPORT that I haven't had the INTENSE on fire RASH REACTION, that I did with my 2nd Pom pill. I'm still itchy, but nothing compared to what happened with Pom pill #2! We'll see what happens in the next few days, without Dex, as I wait to figure out when to Dex up again... as yes,... so many social plans upcoming, and it's not easy coordinating all of this.
Please if you are a myeloma patient on Dex and other MM meds, please tell me how you space everything out, to make it work for you medically and socially!! I'm taking taking the Pom pill at night, and even though all the Benadryl is drying me out and giving me other side effects, I think it's best to continue it, when I'm not on Dex. Fatigue city here... hope I haven't bored you with all my ranting details.
Lastly, as I mentioned above, I have a really sad story. One of my chemo lab comrades lost his battle just days after I saw him last week. So shocking and devastating to find out. We all "chance" upon each other in the waiting room and chemo lab, chit chat about our current treatments, side effects, progress and status, and share family and personal stories. We impact each other's lives in a deep, quiet way. It's an "unwanted club" we belong to, that bonds us together in a way "normal" relationships cannot. We comment on how so many of us look quite good for cancer patients in treatment. We comment that we can't ever give up. We must be strong and push forward always. We comment that we can't let cancer win. Dave was positive, optimistic, and seemed to feel quite well. I met Dave in the treatment room with his wife Jenny and sister Janet. Such a warm, sincere, delightful, loving family. Just early last week, Dave was looking forward to his status scan, to see how well his treatment was going. I was so happy that Dave seemed to be doing well, feeling ok, and was just about done with his current treatment protocol. He seemed to take everything in stride. Then, just days later, I find out his body sabotaged him. I'm shocked beyond words... I don't understand this life. My heart aches for his beautiful family that he was stolen from way too soon. Life is so unfair, and I just don't understand "why bad things happen to good people". We are friends forever Dave, Jenny and Janet. You will be forever my heart.
Ok, my head hurts, I am so exhausted and fatigued, and I also feel that all too familiar itchy tingling sensation on my scalp, that I am trying hard to ignore. Cross your fingers I can tolerate Pomalyst, and I'm not too allergic to it. Why, life, why?
Thank you for reading and caring about my story!